An opioid overdose requires immediate medical attention. Recognizing the signs of opioid overdose is essential to saving lives.
Call 911 immediately if a person exhibits any of these symptoms:
- Face is clammy to touch and has lost color
- Body is limp
- Fingernails or lips have a blue or purple tinge
- Vomiting or making gurgling noises
- Cannot be awakened from sleep or unable to speak
- Breathing is slow or has stopped
- Heartbeat is slow or has stopped
How to stop an overdose
- Call 911 and administer naloxone.
- Do rescue breathing or chest compressions
- Follow 911 dispatcher directions
- Remain onsite until assistance arrives and cooperate with first responders.
How to Avoid Opioid Overdose
- Take medication only if it has been prescribed to you by your doctor.
- Do not take more medication or take it more often than instructed.
- Call a doctor if your pain gets worse.
- Never mix pain medications with alcohol, sleeping pills, or any illicit substance.
- Safely store your medicine in a locked cabinet up and away from the reach of children or pets.
- Keep track of your prescription medication and monitor your remaining doses.
- Learn the signs of overdose and how to respond.
- Learn how to use naloxone to reverse a potentially fatal overdose.
- Teach your family and friends how to respond to an overdose.
- Dispose of any unused medications promptly at a participating Take-Back location.
Increased Risk Factors include:
- A person accidentally or deliberately takes an extra dose or misuses a prescription opioid
- A person receiving more than one opioid medication prescription
- A person who takes opioid medications prescribed for someone else
- A person who combines opioids-prescribed or illicit-with alcohol, certain other medications, and even some over-the-counter products that depress breathing, heart rate, and other functions of the central nervous systems
- A person injecting opioids with a needle
- A person prescribed opioids with a history of addiction
- A person with addiction to opioids recently released from detoxification, incarceration, or treatment